Health Canada updates Pfizer-BioNTech and Moderna COVID-19 vaccine labels to include information on myocarditis and pericarditis - Recalls and safety alerts


Last updated:

2021-06-30

Issue

Health Canada has updated the product monographs (labels) for the Pfizer-BioNTech and Moderna COVID-19 vaccines to describe very rare reports of myocarditis (inflammation of the heart muscle) and pericarditis (inflammation of the tissue surrounding the heart) following vaccination.

Cases of myocarditis and/or pericarditis following immunization with COVID-19 vaccines have been reported in a small number of people in Canada and internationally. These reports are very rare. Health Canada and other international regulators are continuing to investigate the potential relationship between COVID-19 vaccines and these rare events. Most reported cases to date have followed vaccination with an mRNA vaccine (Pfizer-BioNTech and Moderna) and, based on an analysis of international cases, have occurred more often after the second dose and in younger male adults and adolescents. The Canadian evidence is expected to evolve as more people in these populations are vaccinated. Available short-term follow-up data show that these events were typically mild and treatable; however, information on long-term outcomes is not yet available.

Myocarditis is an inflammation of the heart muscle, while pericarditis is an inflammation of the lining around the heart. Both conditions can result from an infection (including COVID-19), exposure to a toxic substance or radiation, or other health events. Symptoms can include chest pain, shortness of breath, or palpitations (feelings of having a fast-beating, fluttering or pounding heart). In many cases, these conditions are mild and require little to no treatment. However, more severe cases can lead to heart muscle damage.

Health Canada has updated the product labels for the Pfizer-BioNTech and Moderna COVID-19 vaccines to inform Canadians and healthcare professionals of these possible side effects and to provide information about the signs and symptoms and when to seek prompt medical attention following vaccination.

Health Canada will continue to work with manufacturers, as well as domestic and international partners, to gain a better understanding of the relationship between COVID-19 vaccines and these events. In addition, Health Canada and the Public Health Agency of Canada will continue to monitor Canadian and international reports of myocarditis and/or pericarditis, particularly as more adolescents and young adults are vaccinated and more second doses are administered. The Department will take appropriate action will be taken if any new safety issues are identified.

Health Canada reassures Canadians that COVID-19 vaccines continue to be safe and effective at protecting them against COVID-19. The benefits of COVID-19 vaccines continue to outweigh their potential risks, as scientific evidence shows that they reduce deaths and hospitalizations due to COVID-19. The Government of Canada encourages people to get vaccinated and to complete their vaccine series as soon as they are eligible.

For further information on COVID-19 vaccines in Canada, please visit Health Canada’s COVID-19 vaccines and treatments portal.

What you should do

If you have received the Pfizer-BioNTech and Moderna COVID-19 vaccines:
Seek medical attention immediately if you experience any of the following symptoms within several days of vaccination:

Report any adverse events after immunization to your healthcare professional.

What industry professionals should do

Health Canada
(613) 957-2983
hc.media.sc@canada.ca

Public enquiries

(613) 957-2991
1-866 225-0709

https://www.healthycanadians.gc.ca/recall-alert-rappel-avis/hc-sc/2021/75959a-eng.php